Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 24, 2018, 7:30 PM CDT for Martin County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2018, 7:30 PM CDT (00:30 UTC)
- Expired
- Jun 24, 2018, 8:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Twin Cities, MN
County Martin County, MN
The radar
The Minneapolis radar (KMPX), 157 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WWUS83 KMPX 250030
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT SUN JUN 24 2018
MNZ091-092-250130-
Martin-Faribault-
730 PM CDT SUN JUN 24 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FARIBAULT
AND MARTIN COUNTIES THROUGH 830 PM CDT...
At 729 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sherburn to near Iowa Lake. Movement
was east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Fairmont, Blue Earth, Sherburn, Welcome, Elmore, Ceylon, Frost, Iowa
Lake, Okamanpedan Lake, Granada, East Chain and Northrop.
This includes the following highways...
Interstate 90 between mile markers 84 and 120.
U.S. Highway 169 between mile markers 1 and 11.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4350 9485 4363 9485 4381 9443 4354 9382
4350 9381
TIME...MOT...LOC 0029Z 247DEG 19KT 4362 9468 4349 9441
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 24, 7:05 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 24, 7:05 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 705 PM CDT Sun Jun 24 2018 .UPDATE... Issued at 629 PM CDT Sun Jun 24 2018 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Tuesday) Issued at 212 PM CDT Sun Jun 24 2018 Current radar imagery shows some scattered showers/thunderstorms across the area, with the main activity focused from southwest into south central Minnesota, and secondary activity northeast of the Twin Cities metro. The larger scale activity from earlier in the day dissipated as it moved toward the metro and into an area of reduced deep layer moisture along the leading edge of the 850 mb theta-e gradient. However, activity was able to develop in the north/east metro where convergence was enhanced due to northeast flow that worked its way down from Lake Superior. Expect to see more widespread convection develop to our west/southwest this evening/tonight which will try to move across the forecast area again on Monday, but once again it looks like it will tend to fade as it moves east into drier air. However, we will eventually see the shortwave over the eastern Rockies work its way eastward, which will bring a more widespread area of showers/thunderstorms across the forecast area Monday night into Tuesday morning as its associated surface low moves east along the Minnesota/Iowa border. This could certainly exacerbate ongoing flooding issues and delay cessation or increase the crests of river levels. The better juxtaposition of instability and shear still looks to be to our south, so the main potential of any severe weather still looks to be in that area, although a few severe storms can't be ruled out. .LONG TERM...(Tuesday night through Sunday) Issued at 212 PM CDT Sun Jun 24 2018 Once the Tuesday shortwave trough kicks east it still appears we will see ridging build across the central CONUS with troughing setting up over the western CONUS by the end of the week. This should lead to some active weather in the region from Thursday night into the weekend with southwest upper flow initially west of the region slowly pushing east with time. However, the guidance still shows a fair amount of spread with where/when MCS activity will develop and move, so the forecast will still have some chance PoPs for a greater period of time than there will likely be precipitation in the area. The are also some significant differences on when the strong upper ridge will be displaced eastward, which will obviously impact the forecast as we head through the weekend. The ECMWF and Canadian are more progressive than the GFS and FV3 solutions. At this point, don't have too much confidence to favor one over the other, although upper ridges of this forecast magnitude at this time of year are often more stubborn than guidance would like them to be. Any precipitation with the Monday night/Tuesday system should shift east Tuesday night, with a weak ridge of high pressure bringing warm and dry weather for Tuesday night and most of Wednesday (a weak shortwave trough passing by to our north could bring some shower/thunderstorm activity through late Wednesday). Warm advection and moisture return will dramatically increase on Thursday as low pressure sets up in the lee of Rockies. The guidance currently suggests this will lead to widespread convection (MCS activity) across the Dakotas on Thursday that will lift northeast through northern Minnesota Thursday night into Friday, while we remain hot, humid, and capped. After that the guidance has much more spread due to differences with how quickly they bring the western trough east and push the cold frontal boundary through our area. The ECMWF and Canadian would bring it through Friday night and early Saturday, while the GFS would delay it by at least 24 hours (the FV3 from 06Z was somewhat between these solutions). Our main chance for precipitation currently looks tied to this frontal passage and forcing from the association shortwave trough. So, will need to carry PoPs for much of the time period from late Friday into Sunday to account for the differences in timing and evolution. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 629 PM CDT Sun Jun 24 2018 The bulk of the precip ongoing at the 25/00z initialization time over SW MN will gradually dissipate and shift further W and S thru the late evening and overnight hours. As an upper low to the west of southern MN shifts eastward during the day tomorrow, rain will slowly return from the west and gradually spread east across southern MN into western WI. As for timing, am not looking for rain to reach eastern MN (let alone western WI) by 00z tomorrow evening. Still, ceilings may drop to MVFR for brief periods overnight into tomorrow morning. Should any heavy shower directly impact a terminal, IFR visibilities cannot be ruled out. KMSP...Went with a more optimistic approach and kept precip out of MSP thru 00z tomorrow. Small chance that the precip over southwestern MN reaches MSP this evening with high confidence of dry overnight thru the first half of tomorrow, then chances slowly increase with showers likely tomorrow evening. /OUTLOOK FOR KMSP/ Tue...MVFR/-SHRA/-TSRA likely. Winds E bcmg NW 5-10 kts. Wed...Chc morning MVFR. Winds NW 5-10 kts. Thu...VFR. Winds SE 10G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM... LONG TERM... AVIATION...JPC
Hazardous weather outlook, Jun 24, 2:31 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 231 PM CDT Sun Jun 24 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 231 PM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Any thunderstorms that develop through tonight are capable of producing very heavy rainfall, gusty winds and small hail. Severe weather is not expected. The greatest risk for seeing heavy rainfall and flooding will be across southwest into south central MN. River flooding will continue along the Minnesota River and its tributaries. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms with heavy rainfall will occur across the region Monday and Tuesday. Severe weather potential is low at this time. River flooding will continue along the Minnesota River and its tributaries through next week. The heat and humidity will begin to build late this week. This will come with an increasing threat for thunderstorms, possibly severe, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jun 24, 1:30 PM CDT, 6 hours before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 130 PM CDT SUN JUN 24 2018 MNZ083-084-091-092-241915- Waseca-Blue Earth-Martin-Faribault- 130 PM CDT SUN JUN 24 2018 ...A STRONG THUNDERSTORM WILL AFFECT FARIBAULT...EASTERN MARTIN... SOUTHEASTERN BLUE EARTH AND SOUTHERN WASECA COUNTIES... At 130 PM CDT, a strong thunderstorm was located near Minnesota Lake, or 20 miles south of Mankato, moving east at 10 mph. Winds in excess of 25 mph and pea size hail are possible with this storm. Locations impacted include... Blue Earth, Mapleton, Winnebago, Minnesota Lake, Pemberton, Waldorf, Easton, Frost, Delavan and Otisco. This includes the following highways... Interstate 90 between mile markers 118 and 132. U.S. Highway 169 between mile markers 10 and 27. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4380 9434 4403 9377 4400 9348 4355 9397 TIME...MOT...LOC 1830Z 286DEG 10KT 4389 9384
Special weather statement, Jun 24, 3:25 PM CDT, 4 hours 5 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 325 PM CDT SUN JUN 24 2018 MNZ092-242115- Faribault- 325 PM CDT SUN JUN 24 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FARIBAULT COUNTY... At 325 PM CDT, a strong thunderstorm was located over Blue Earth, or 18 miles east of Fairmont, moving east at 10 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Blue Earth, Frost, Brush Creek and Huntley. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4355 9423 4375 9417 4372 9380 4352 9389 TIME...MOT...LOC 2025Z 282DEG 10KT 4365 9411
Special weather statement, Jun 24, 4:27 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
427 PM CDT SUN JUN 24 2018
MNZ092-250030-
Faribault-
427 PM CDT SUN JUN 24 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Faribault...
At 423 PM CDT...Radar precipitation estimates show 3 to 6 inches of
rain has fallen this afternoon in and near the city of Blue Earth.
This heavy rainfall will lead ponding of water in low spots, with
high water expecting to slowly recede over the next couple of hours
as the rainfall moves out of central Faribault county.
LOCATIONS IMPACTED INCLUDE...
Blue Earth and Frost.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
LAT...LON 4358 9417 4375 9414 4371 9384 4350 9388
4350 9391
TIME...MOT...LOC 2123Z 318DEG 0KT 4365 9410Special weather statement, Jun 24, 7:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT SUN JUN 24 2018
MNZ091-092-250130-
Martin-Faribault-
730 PM CDT SUN JUN 24 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FARIBAULT
AND MARTIN COUNTIES THROUGH 830 PM CDT...
At 729 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sherburn to near Iowa Lake. Movement
was east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Fairmont, Blue Earth, Sherburn, Welcome, Elmore, Ceylon, Frost, Iowa
Lake, Okamanpedan Lake, Granada, East Chain and Northrop.
This includes the following highways...
Interstate 90 between mile markers 84 and 120.
U.S. Highway 169 between mile markers 1 and 11.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4350 9485 4363 9485 4381 9443 4354 9382
4350 9381
TIME...MOT...LOC 0029Z 247DEG 19KT 4362 9468 4349 9441
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:18 PM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Faribault, Martin, Watonwan | 87 min |
| Jun 24, 10:30 PM CDT | Areal Flood Warning | MPX | Blue Earth, Brown, Faribault, Martin, Watonwan | 15 hr |
| Jun 25, 1:29 PM CDT | Areal Flood Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 24 hr |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.